Translator Disclaimer
15 May 2010 Derived smooth manifolds
David I. Spivak
Author Affiliations +
Duke Math. J. 153(1): 55-128 (15 May 2010). DOI: 10.1215/00127094-2010-021


We define a simplicial category called the category of derived manifolds. It contains the category of smooth manifolds as a full discrete subcategory, and it is closed under taking arbitrary intersections in a manifold. A derived manifold is a space together with a sheaf of local C-rings that is obtained by patching together homotopy zero sets of smooth functions on Euclidean spaces. We show that derived manifolds come equipped with a stable normal bundle and can be imbedded into Euclidean space. We define a cohomology theory called derived cobordism, and use a Pontrjagin-Thom argument to show that the derived cobordism theory is isomorphic to the classical cobordism theory. This allows us to define fundamental classes in cobordism for all derived manifolds. In particular, the intersection AB of submanifolds A,BX exists on the categorical level in our theory, and a cup product formula [A][B]=[AB] holds, even if the submanifolds are not transverse. One can thus consider the theory of derived manifolds as a categorification of intersection theory.


Download Citation

David I. Spivak. "Derived smooth manifolds." Duke Math. J. 153 (1) 55 - 128, 15 May 2010.


Published: 15 May 2010
First available in Project Euclid: 28 April 2010

zbMATH: 05717812
MathSciNet: MR2641940
Digital Object Identifier: 10.1215/00127094-2010-021

Primary: 55N
Secondary: 18F20 , 55N33

Rights: Copyright © 2010 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.153 • No. 1 • 15 May 2010
Back to Top